Frequent Viral Load Blips
Dec 17, 2017
I was diagnosed as HIV positive in June of 2015. My viral load was really high at 361,500; I think I contracted it a few weeks prior to that. Immediately started on Stribild, was moved to Genvoya when it became available due to a prior kidney issue (Iga Nephropathy since 2012), and had my first undetectable in March 2016. It took a while but I was happy to have that under my belt. However since that time, I've had several blips. My next test in June 2016 showed a blip to 102. Retested in August 2016 at 44, then undetectable in September of 2016. I switched to Triumeq in November of 2016 (again due to kidney safety), and was undetectable, then viral load came back at 27 in March 2017, 0 in June 2017, and was just tested this month (December) and have a blip of 86.
Adherence to the treatment isn't my issue, as I have never missed a dose, and take it regularly at 11:30AM everyday. I am religious about taking it, and have an app and alarm set to remind me. Some of the labs did occur during a cold/flu and I understand that may throw things off, but not all of them. Additionally, my CD4 counts have always been high (+1000) aside from once during a severe cold/flu when it reached 711. Additionally, my initial testing showed no resistance.
Should I be worried about these frequent viral blips? In reading on this site, and others, they always recommend retesting again in a few weeks to see if its a trend and as I mentioned above I have done that (I will also be retesting in about 3-4 weeks). Anything I can do to make sure the drug is being absorbed optimally? I am in regular contact with my ID doctor at Mayo Clinic, and keep up with my health otherwise. I could stand to drink a bit less.
This roller coaster of blips just stresses me out and makes me worry, especially because I am so strict with taking my pill.
Any suggestions or thoughts would be helpful. I am seeing my doctor again next week so mainly looking for points to talk about with her.
Response from Dr. Holodniy
Thank you for your complete history. As you probably know, this is not an uncommon phenomenon, but I understand your concern. Although these blips are likely not clinically significant, given your normal CD4 count, and that the viral loads have not increased significantly and remained detectable. In terms of absorption, you could have blood levels of the HIV drugs drawn to see if the trough (right before your next dose) levels are low. I suspect they will be normal. You should also look at any other medications or over the counter meds, supplements, etc. you may be taking, which could also affect levels and metabolism of the HIV drugs.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.